Hail, Sedgwick
- When
- June 17, 7:48 PM CST to 7:49 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.800, -97.320
During the afternoon of June 17th, 2023, a line of strong to severe thunderstorms developed across the High Plains (eastern Colorado and the Oklahoma and Texas Panhandles) and quickly progressed eastward through the late afternoon and evening hours. Storms entered portions of central and south-central Kansas around sunset and produced primarily damaging winds around 60 to 80 mph as they swept…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the afternoon of June 17th, 2023, a line of strong to severe thunderstorms developed across the High Plains (eastern Colorado and the Oklahoma and Texas Panhandles) and quickly progressed eastward through the late afternoon and evening hours. Storms entered portions of central and south-central Kansas around sunset and produced primarily damaging winds around 60 to 80 mph as they swept across the area. A couple storms ahead of the line also produced up to quarter sized hail before merging with the advancing line of storms from the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 5:47 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sat Jun 17 2023 .SYNOPSIS... Issued at 233 PM CDT Sat Jun 17 2023 The early morning weak complex of showers and storms driven by the lead shortwave, now located over Nebraska, has long since dissipated. However, it appears to have left behind a diffuse boundary extending from northeast KS, through south-central Kansas, and into far northwest OK and the northern TX Panhandle. This feature will lead to a conditional chance of isolated strong to severe storms late this afternoon. Following in the footsteps of the lead shortwave, a rather potent trough located over the southern Rockies is in the process of ejecting into the the southern/central plains early this afternoon. This feature will be the primary support for of complex of strong to severe storms late this evening through the overnight hours across much of the area. * Main threats this afternoon, if storms develop, will be large hail up to the size of golf balls and wind gusts up to 60 mph. * Main threats tonight will be wind gusts up to 70 mph and up to quarter size hail. A tornado or two along with locally higher wind gusts cannot be ruled out across far southern Kansas. && .SHORT TERM...(This afternoon through Monday night) Issued at 233 PM CDT Sat Jun 17 2023 The diffuse boundary extending from northeast Kansas to northwest Oklahoma will be the focus for a conditional risk of strong to severe storms late this afternoon. This baroclinic zone is becoming more apparent this afternoon with the presence of diurnal heating. With falling heights in lieu of the arrival of the upper trough along with modest convergence at the surface, there may be just enough support to trigger the development of isolated convection from northeast Kansas to south-central Kansas after 21Z. Despite the atmosphere being uncapped, meager low-level moisture (for June standards) and modest mid-level lapse rates will lead to rather skinny CAPE with only about 1500-2000 J/kg of MLCAPE expected by 21Z this afternoon. So any convection that does initiate this afternoon will not be explosive by any means. With weak low level instability, LCLs near 2km, and practically no low level shear, the tornado threat is near zero with any storms this afternoon. However, increasing 0-6km shear (generally greater than 40 knots) should be enough to support a severe hail threat with hail up to golf ball sized, especially after 00Z when mid-level lapse rates start to become steeper, and marginally better low- level moisture will be present. Wind gusts up to 60 mph will also be possible with any storms that develop. LATE EVENING THROUGH OVERNIGHT TONIGHT (02Z through 09Z) -- With the arrival of the upper trough across the High Plains, a complex of strong to severe storms is expected to develop across southeast Colorado and congeal into an intense MCS by late this afternoon as it enters into southwest Kansas and the OK/TX Panhandles. Based on 12Z CAMs, it appears the most intense portion of this MCS will stay along and south of US-54 as it pushes into south-central late this evening. Bulk shear vectors over 30 knots will be perpendicular to the orientation of the incoming MCS, thus QLCS-like enhanced areas of wind embedded within the MCS are possible along with perhaps a brief tornado or two. All in all, the primary threat will be wind gusts up to 70 mph with locally higher gusts possible along and south of US-54. Hail up to quarters also cannot be ruled out. This complex of storms is expected to lose its punch as it continues eastward into the overnight hours, so the threat of severe weather will be a touch less across southeast Kansas. However, 60 mph wind gusts will remain possible across that area as the MCS passes through. SUNDAY & MONDAY -- A few lingering showers are possible early Sunday morning across far eastern Kansas in the wake of tonight's storms. Upper level cloud debris will likely limit strong diurnal heating throughout the day on Sunday, so high temperatures have been lowered to the mid to low 80s along and east of the Kansas Turnpike as a result. Much warmer temperatures are expected for Monday as a strong upper ridge builds over central plains. Many locations may see their warmest temperatures since early May. .LONG TERM...(Tuesday through Saturday) Issued at 233 PM CDT Sat Jun 17 2023 A rather odd weather pattern is progged for much of next week with upper ridging over the Great Lakes and northern Mexico and deep upper troughing over the western CONUS with a cutoff upper low over the southeastern CONUS. It leaves Kansas in a rather awkward saddle point within the upper flow. The strong upper ridging across Mexico and southwest Texas will likely influence much of the forecast area more than the western upper trough will. This will likely lead to dry and very warm conditions prevailing for much of next week. A couple of weakening shortwaves may try to sneak over the central plains next week. Should this occur, a couple of small chances for showers and storms may be possible. The best chance appears to be Tuesday evening across central Kansas. However, for the most part, storm chances will be limited to the High Plains and much of Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 17 2023 A line of thunderstorm activity will be approaching the region during night. All terminals are expected to get into this activity but it is not expected to start until closer to 02Z to 04Z tonight. KRSL, KGBD and KSLN are likely to see the less intense portion of this activity but 40kts winds are still a possibility as the initial line of thunderstorms comes through. KHUT and KICT are the most likely to see the higher level winds tonight around 04z with KICT having the best chance for 55KT+ winds for a short period tonight. Once the initial line comes through, the winds will die off to a more manageable level before the thunder and rain stops around 09Z to 10Z tonight. KCNU will be the last terminal to get the thunder and will likely see the thunderstorm/shower activity come to an end toward daybreak. After that time, VFR conditions are expected for all terminals for the remainder of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 85 65 93 / 70 10 0 0 Hutchinson 61 86 63 94 / 60 10 0 0 Newton 62 84 63 93 / 70 10 0 0 ElDorado 62 82 64 90 / 70 20 0 0 Winfield-KWLD 63 83 64 92 / 70 10 0 0 Russell 60 87 62 95 / 50 10 0 0 Great Bend 60 85 62 93 / 50 10 0 0 Salina 62 87 63 96 / 60 10 0 0 McPherson 61 85 62 93 / 70 10 0 0 Coffeyville 65 82 65 92 / 80 40 10 0 Chanute 65 81 64 91 / 80 40 10 0 Iola 64 81 63 90 / 80 40 10 0 Parsons-KPPF 65 82 64 91 / 80 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...Metzger
Hazardous Weather Outlook National Weather Service Wichita KS 247 PM CDT Sat Jun 17 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 247 PM CDT Sat Jun 17 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe storms are possible along the Kansas Turnpike this afternoon and early this evening. Main threats with these storms will be up to golf ball size hail and 60 mph wind gusts. A complex of storms will move into the area late this evening through the overnight hours. The main threats with these storms will be damaging winds around 65 to 75 mph and up to quarter size hail. Locally higher wind gusts are possible along the Kansas-Oklahoma border. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lingering showers and storms are possible across southeast Kansas early Sunday morning. Afternoon heat indices will climb to 95 to 100 degrees for Monday through Wednesday. A few showers and thunderstorms may return for Tuesday night through Thursday night. A few strong storms may be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening, especially across south central Kansas. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
834 PM CDT Sat Jun 17 2023
KSZ052-053-069-180215-
Butler KS-Marion KS-Chase KS-
834 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southwestern Chase,
northern Butler and southeastern Marion Counties through 915 PM
CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Potwin, or 10 miles north of El Dorado, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burns, Cassoday, Matfield Green, Wonsevu and El Dorado Lake.
This includes Interstate 35 between Mile Markers 77 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3798 9706 3830 9672 3810 9648 3809 9650
3809 9652 3807 9652 3785 9690
TIME...MOT...LOC 0133Z 227DEG 21KT 3797 9692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
METZGERThe Wichita radar (KICT), 19 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
15 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Public sent in a video showing wind and small hail falling. Winds speeds were estimated to be around 65 mph.
The winds speeds were estimated to be around 65 mph. There was also reports of large tree limbs down in town.
The wind speeds were estimated to be around 65 mph. There were also multiple tree limbs down.
The winds were estimated to be around 70 mph.
There was pea sized hail covering the ground. Some hail stones were quarter sized.
The winds were measured to be 70 mph.
The winds were measured to be 62 mph.
The winds were measured to be 66 mph.
The wind speeds were estimated to be around 65 mph.
The winds were estimated to be around 62 mph.
The winds were estimated to be around 62 mph.
The winds were measured to be 60 mph.
The winds were measured to be 71 mph.
Picture on social media of a 3-inch tree snapped at the base.
The winds were measured to be 62 mph.
Powerlines down and large tree limbs down on the 6100 block of E Douglas Avenue.
High water on Kansas Avenue near SE 48th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112274, 1112281, 1112308, 1112310, 1112312, 1112278, 1112313, 1112314, 1112317, 1112318, 1112321, 1112322, 1112324, 1112326, 1112279, 1112327, 1112280, 1112273.